MAUDE Adverse Event Report: ETHICON INC. PRLNE BLU 4X24IN 5-0 D/A C-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PRLNE BLU 4X24IN 5-0 D/A C-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Model Number M8725
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an atrial septal defect closure (b)(6) 2023 and suture was used.During the procedure, the surgeon tied the suture with the needle still attached.By the time the surgeon noticed, the needle had come off the suture and was missing.The surgeon looked for the needle but could not find it, so the surgeon closed the chest once and took an x-ray in the operating room.Then the needle was then found, so the chest was opened again and the needle was removed.The surgeon opined there was a causal relationship between the product and event.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 3/23/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Adverse event problem component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The actual device batch number associated with this event is not known.The international affiliate reports the following possible batch numbers: batch skbchz.Batch sjbctl.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? where was the needle grasped during use? what instruments were used in this procedure to handle the suture? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found.Investigation summary: the product was returned to ethicon for evaluation.Visual inspection and functional test evaluation were conducted on the returned devices.Visual analysis of the returned sample determined that fifteen packets and one empty opened overwrap that pertains to product code m8725, lot skbchz were received for evaluation.Upon initial inspection, of the samples, no external damages were observed on the packets.As per the sampling plan, a visual inspection was performed on thirteen samples, the packets were opened, and the swage and attachment area was noted to be as expected.The sutures were dispensed without problems and examined along the strand no anomalies were observed during the evaluation.A functional test was performed using instron equipment and the pull force result was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Investigation summary: the product was returned to ethicon for evaluation visual inspection and functional testing was conducted on the returned devices.The returned sample determined that one unopened sample and one unused opened sample that pertain to product code m8725, lot sjbctl were received for evaluation.Visual inspection of the samples, the swage, and the attachment area was noted to be as expected.The sutures were dispensed without problems and examined along the strand and no defects or damage were observed.A functional test was performed using instron equipment, and the pull force did not meet the minimum requirements.After the investigation of the samples, the barrel holes were examined under magnification for suture remnant, and none was observed.The suture ends were examined and there isn¿t sufficient impression at the swage end, resulting in a light swage.Based on the information currently available, the light swage issue was identified as pull out during the investigation of the sample received.This product issue will be addressed through the quality system.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post-market surveillance.Investigation summary: the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample determined that it was received one unopened sample that pertain to the product code m8725, lot sjbctl.Upon initial inspection, of the samples, no external damages were observed on the packet.In order to evaluate the condition of the returned sample, the packet was opened.The swage and attachment area was noted to be as expected.The suture was dispensed without problems and examined along the strand no anomalies were observed during the evaluation.A functional test was performed using instron equipment and the pull force result was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.Additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure infant patient.The diagnosis and indication for the index surgical procedure? unknown.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open.On what tissue was the suture used? atrial defect.What was the tissue condition (normal, thin, calcified, fragile, diseased)? not reported with abnormality.How was the suture placed (interrupted or continuous)?unknown.How was the suture originally tied (multiple knots, square knot, etc.)?unknown.Where was the needle grasped during use?the needle was pulled off when the suture was ligated while the needle was not gripped.What instruments were used in this procedure to handle the suture?hand.Please describe any medical/surgical intervention required for this suture event including dates and results.Re-open and removal of needle.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? not reported.What is the physician¿s opinion as to the etiology of or contributing factors to this event? surgeon doubted the sterngth of attachment between suture and needle was enough.What is the patient's current status? no problem.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 4/12/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d4, h4- the actual device batch number associated with this event is not known.The international affiliate reports the following possible batch numbers: batch skbchz mfg.Date - 9/13/2022 exp.Date - 8/31/2027 batch sjbctl mfg.Date - 8/10/2022 exp.Date - 7/31/2027 in addition, a review of the batch manufacturing records for the possible batch numbers was conducted and the batches met all finished goods release criteria.Additional information: b7 additional information was requested and the following was obtained: the patient is a pediatric patient.The product was used in an atrial defect.The surgery was an open chest surgery.There is no problem with the patient after the procedure.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 4/12/2023.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
PRLNE BLU 4X24IN 5-0 D/A C-1
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km. 8.3
san lorenzo 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key16598011
Report Number2210968-2023-01973
Device Sequence Number17286087
Product Code GAW
UDI-Device Identifier10705031045910
UDI-Public10705031045910
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM8725
Device Catalogue NumberM8725
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2023
Supplement Date Received by Manufacturer03/31/2023
03/31/2023
04/25/2023
Initial Report FDA Received Date03/23/2023
Supplement Report FDA Received Date04/12/2023
04/12/2023
05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown